Wildfire, Yellowstone National Park
- When
- August 26, 12:00 PM MST to August 31, 11:59 PM MST
- Where
- Yellowstone National Park forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 44.228, -110.089 (the zone’s center; the record gives no point)
The Central Fire was started by lightning on Friday, August 26, and primarily burned in a remote area west of Lake in central Yellowstone National Park. Favorable conditions for fire growth on August 28 and 29 enabled the less than one acre fire to expand by 800 acres on Sunday, August 28, and an additional 200 acres the following day.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
The Central Fire was started by lightning on Friday, August 26, and primarily burned in a remote area west of Lake in central Yellowstone National Park. Favorable conditions for fire growth on August 28 and 29 enabled the less than one acre fire to expand by 800 acres on Sunday, August 28, and an additional 200 acres the following day. The fire had grown to over 1,000 acres by the end of the month. Please see the September 2016 Storm Data publication for more information about the conclusion of this wildfire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 26, 10:10 AM MST, 1 hour 50 minutes earlier.
Area Forecast Discussion...Update National Weather Service Riverton WY 1110 AM MDT FRI AUG 26 2016 .SHORT TERM...Today Through Sunday Night A trough axis continues to move through the area this morning, with some continued shower and thunderstorm activity anticipated across the eastern half of the state. A drier west-northwest flow will develop over the area late tonight to help taper off remaining shower activity. A shifting flow is then anticipated over the area through the weekend as a ridge develops over the state. Widespread dry conditions are anticipated across the state. Temperatures will be able to warm under the current pattern. Periods of gusty wind may be possible across southern and western Wyoming on Saturday afternoon. The combination of dry conditions, warming temperatures, and gusty wind may increase fire weather behavior for areas impacted with the stronger wind. Stay tuned for updates regarding this potential weekend threat. .LONG TERM...Monday Through Friday Synopsis...Dry weather with above normal temperatures and generally light wind are expected Monday and Tuesday. Southwest flow will bring chances of showers and thunderstorms across the west and south Wednesday through Friday. Southwest winds will increase Wednesday through Friday bringing elevated fire weather conditions to portions of south and central Wyoming. A cooling trend is expected toward the end of the week. Discussion...The synoptic pattern to start this period on Monday features a ridge across the east central Pacific, upper trough off the west coast, and broad ridge from the Rockies across the southern and central U.S. Upper trough is expected dig along the west coast through Thursday with upper ridge amplifying across the central U.S. in response. Deterministic runs of the GFS and ECMWF continue to be more progressive moving west coast trough inland than their ensemble means, but have trended slower. Backing flow is shown to draw up some sub-tropical moisture into southern Wyoming by Wednesday, while SW flow ejects a series of shortwaves NE across the Intermountain West into the northern Rockies. Thus, low chances of showers and thunderstorms expand across the south and west Wednesday through Friday while most of central Wyoming is expected to be under the influence of drier SW flow. Lee side trough will be a surface feature Wednesday through Friday with breezy conditions expected across Sweetwater, SE Fremont and Natrona counties along with elevated to possibly critical fire weather conditions. && .AVIATION.../18Z ISSUANCE/ Isolated to locally scattered convection is expected this afternoon across the entire area with the best shot for thunderstorms along and east of the Divide. Winds will generally be light except for gusty and erratic winds to 35KT associated with thunderstorms. Convection is expected to dissipate by 06Z Saturday. VFR conditions are expected except for brief MVFR/IFR conditions in fog or convection. Mountain tops will occasionally be obscured. Mainly VFR conditions are expected during the day Saturday. && .FIRE WEATHER... Lingering showers and thunderstorms will be found today, as a wave of low pressure works its way through the remainder of the state. Gusty wind and small hail may be possible with any storm development today. A drier flow is expected behind the exit of this system...with dry and warming conditions generally anticipated this weekend. The opportunity for some afternoon gusty wind will be found across southern and western Wyoming Saturday afternoon. This may increase fire behavior across portions of the state, though this situation will continue to be monitored. && .RIW Watches/Warnings/Advisories... None. && SHORT TERM...Branham LONG TERM...AEM AVIATION...WM/Lipson FIRE WEATHER...Branham
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 233 AM MDT FRI AUG 26 2016 WYZ001>020-022>030-271100- YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS- NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN- SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS- BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST- NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY- TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE- WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST- UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS- GREEN MOUNTAINS AND RATTLESNAKE RANGE- NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY- SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS- UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY- ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY- 233 AM MDT FRI AUG 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ANTICIPATED THROUGH THE DAY...WITH COVERAGE STEADILY INCREASING THIS AFTERNOON. GUSTY WIND...HEAVY RAIN...AND SMALL HAIL WILL BE POSSIBLE WITH STORMS TODAY. LIGHT SNOW WILL BE POSSIBLE ACROSS THE NORTHERN MOUNTAINS OVERNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SATURDAY...WARM...DRY AND WIND CONDITIONS WILL BE PRESENT ACROSS SOUTHERN AND WESTERN WYOMING. THIS MAY RESULT IN ELEVATED TO POSSIBLY CRITICAL FIRE WEATHER CONDITIONS. WEDNESDAY AND THURSDAY...SLIGHT CHANCES OF THUNDERSTORMS SOUTH AND WEST. BREEZY AND WARM CONDITIONS WILL BRING ELEVATED FIRE WEATHER CONDITIONS ACROSS THE SOUTH AND CENTRAL. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL SIZES AND WIND GUSTS OVER 45 MPH. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657065.